Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 8, NWS Wichita, KS

April 23, 2004Chautauqua County, Elk County, Kansas

NWS Wichita, KS issued this flash flood warning at Apr 23, 2004, 6:50 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2004, 6:50 PM CDT (23:50 UTC)
Expired
Apr 24, 2004, 12:45 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Chautauqua County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:40 PM CDTFLASH FLOODSedan, KSWINDOWS BLOWN IN ON MAIN STREET.
Apr 23, 8:19 PM CDTFLASH FLOODSedan, KSHIGHWAY 99 UNDERWATER IN SPOTS. LOSS OF POWER FOR SEVERAL LOCATIONS COUNTYWIDE DUE TO FLOODING.
Apr 23, 8:50 PM CDTFLASH FLOOD3 W Elk Falls, KSWATER COVERED HIGHWAY 160. WIDESPREAD FIELD FLOODING REPORTED COUNTYWIDE.
Apr 23, 9:37 PM CDTFLOOD3 E Moline, KSHIGHWAY 160 EAST OF JUNCTION 99 AND 160 CLOSED DUE TO 1 TO 2 FEET OF WATER COVERING ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 232350
FFWICT
KSC019-049-240545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS
  ELK COUNTY IN SOUTHEAST KANSAS

* UNTIL 1245 AM CDT

* AT 646 PM CDT...WEATHER SERVICE RADAR INDICATED ANOTHER BATCH OF   
STRONG THUNDERSTORMS MOVING INTO CHAUTAUQUA AND ELK COUNTIES. THESE 
STORMS WILL PRODUCE ANOTHER 1 TO 2 INCHES OF RAIN DURING THE NEXT 
TWO TO THREE HOURS AND PRODUCE MORE FLOODING.


A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS ROADS COVERED BY WATER.



REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR CHAUTAUQUA AND
ELK COUNTIES UNTIL 1245 AM CDT.

LAT...LON 3704 9649 3703 9597 3757 9600 3757 9649

$$

/COX

NNNN
2 follow-up statements
000 
WGUS73 KICT 240204
FFSICT
KSC019-049-240545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
903 PM CDT FRI APR 23 2004

...A FLASH FLOOD WARNING CONTINUES FOR CHAUTAUQUA AND ELK COUNTIES
UNTIL 1245 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MORE THUNDERSTORMS 
PUSHING THROUGH CHAUTAUQUA AND ELK COUNTIES. THE HEAVIEST RAIN WAS 
TAKING PLACE ACROSS THE SOUTHERN SECTIONS OF ELK COUNTY WHERE ELK 
FALLS HAD SOME FIELD FLOODING ALONG HIGHWAY 160 WITH THE WATER 
BECOMING FAIRLY DEEP IN PLACES. 

CHAUTAUQUA COUNTY WAS ALSO GETTING REPORTS OF WATER COVERING HIGHWAY 
99. RADAR INDICATED THE HEAVIEST RAIN WAS TAKING PLACE IN AREAS 
ALONG AND NORTH OF A SEDAN TO CEDAR VALE LINE. 

ADDITIONAL RAINFALL AMOUNTS WILL BE RANGE FROM ONE TO TWO INCHES 
DURING THE NEXT COUPLE OF HOURS.   

BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS ROADS COVERED BY WATER.



STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

$$

/COX

NNNN
000 
WGUS73 KICT 240456
FFSICT
KSC019-049-240530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1154 PM CDT FRI APR 23 2004

...THE FLASH FLOOD WARNING FOR CHAUTAUQUA AND ELK COUNTIES HAS BEEN
CANCELLED...

RADAR INDICATED THAT THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED 
AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING. SOME MINOR 
FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS 
ENDING. THUS...THE FLASH FLOOD WARNING IS BEING CANCELLED.

BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... 
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.


STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

$$

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 3:20 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 23, 3:20 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT FRI APR 23 2004

.DISCUSSION...

MAIN CONCERN THIS AFTN/TNGT WILL BE HEAVY RAIN THREAT.

TNGT: LOTS OF ISENTROPIC LIFT CONTINUES ACROSS THE AREA THIS AFTN
INTO THIS EVE. LAYERS ABOVE 850H REMAIN UNSTABLE SO SOME MORE SVR WX
IS NOT OUT OF THE QUESTION AS ELEVATED CONVECTION COULD LEAD TO A
HAIL THREAT. EXPECT SCT SHRA/TSRA TO CONTINUE OFF AND ON ACROSS THE
AREA. WITH MORE WIDESPREAD SHRA AND IMBEDDED TSRA ACTIVITY TO PICK
BACK UP AGAIN AFTER SUNSET AND OVERNIGHT AS SYNOPTIC SCALE LIFT
INCREASES AS UPPER LOW IN THE ROCKIES PULLS NE INTO THE PLAINS. WILL
GO MAINLY CATEGORICAL WITH POPS ACROSS THE AREA TNGT, AND DEFINATELY
KEEP THE FLOOD WATCH GOING FOR SRN AND SERN KS THROUGH SAT EVE.
WILL EXPAND IT BY A FEW COUNTIES TO THE WEST AND NORTH TO INCLUDE
ICT AND EWK GIVEN EARLIER RAINFALL AMOUNTS TODAY.

SAT/SAT NIGHT: SHRA/IMBEDDED TSRA WILL PROBABLY BE ONGOING EARLY SAT
AS SYNOPTIC SCALE LIFT CONTINUES ACROSS THE AREA.  MAIN HEAVY RAIN
THREAT APPREARS TO BE OVER SERN KS AS OVERUNNING RAINS ADD TO THE
RAINFALL TOTALS.  WOULD NOT BE SURPRISED TO SEE 2-3 INCH RAINFALL
AMOUNTS ACROSS A WIDE SWATH OF COUNTIES.  SVR WEATHER THREAT LOOKS
TO BE CONFINED TO EXTREME ERN KS FOR SAT AFTN/EVE AS SFC BASED
INSTABILITY INCREASES DURING THE DAYLIGHT HOURS. SVR WEATHER THREAT
WILL BE HIGHLY DEPENDANT ON ANY AMOUNT OF SFC HEATING THAT OCCURS.
WILL LEAVE THIS THREAT IN FOR NOW.

SUN/SUN NIGHT: THINGS CLEAR OUT AS UPPER LEVEL FLOW GOES NWRLY AND
SFC RIDGE BUILDS INTO THE AREA.  SOME ISENTROPIC LIFT NOTED LATE SUN
NIGHT INTO EARLY MON BUT LOW LAYERS VERY DRY SO THIS WILL GO TO MID
CLOUD FORMATION.

MON-WED: NW UPPER FLOW CONTINUES FOR MON THROUGH EARLY WED AS SFC
RIDGE MOVES SE OF THE AREA BASICALLY CUTTING OFF ANY MOISTURE RETURN
INTO THE AREA.  SO LOTS OF SUNSHINE, TO GIVE THE AREA A CHANCE TO
DRY OUT.

THU-FRI: UPPER FLOW BECOMES MORE SWRLY AS THE DAY PROGRESSES ON THU,
AS A STRONG S/WV DIVES ACROSS THE PAC NW INTO THE SW US.  MOISTURE
SURGES BACK INTO THE AREA BY THU AFTN, AS LEE SIDE TROF DEVELOPS IN
SWRN KS.  WILL BRING TSRA BACK INTO THE FORECAST FOR THE THU
AFTN-EARLY FRI TIME PERIOD AS THIS SFC LOW APPRAOCHES THE AREA WITH
A COLD FRONT MOVING ACROSS THE AREA BY 12Z FRI.  DO SUPPORT GOING
WITH WITH SLIGHTLY WARMER TEMPS FOR THIS TIME PERIOD AS SLOWER
ARRIVAL OF THIS SYSTEM WILL KEEP TEMPS FAIRLY WARM ON
THU.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         51  62  46  68 /  90  90  30   5
HUTCHINSON      49  60  44  68 /  90  90  20   5
NEWTON          50  61  45  67 /  90  90  30   5
ELDORADO        52  63  47  67 /  90  90  40   5
STROTHER FIELD  54  65  48  70 /  90  90  40  10
RUSSELL         45  56  41  67 /  90  90  10   0
GREAT BEND      46  57  42  67 /  90  90  20   0
SALINA          49  59  45  68 /  90  90  30   5
MCPHERSON       49  59  45  67 /  90  90  20   5
COFFEYVILLE     55  67  51  68 /  90  90  50  10
CHANUTE         53  64  49  66 /  90  90  40  10
IOLA            52  64  48  65 /  90  90  50  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THIS EVENING
THROUGH SATURDAY EVENING FOR PORTIONS OF CENTRAL KANSAS AND ALL OF
SOUTHEAST KANSAS.

&&

22/KETCHAM
Hazardous weather outlook, Apr 23, 3:25 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT FRI APR 23 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
325 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE POSSIBLE TONIGHT
OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. FLOODING WILL ALSO BE A
THREAT TONIGHT. SEE LATEST FLOOD WATCH FOR MORE INFORMATION.

RICH GULF MOISTURE ABOVE THE SURFACE CONTINUES TO BE PUMPED INTO THE
AREA. THIS MOISTURE COMBINED WITH INSTABILITY IN THE MID LEVELS WILL
RESULT IN A CONTINUATION OF STORMS. WITH PLENTY OF MID LEVEL SHEAR,
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF
GOLF BALLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL REMAIN LIKELY ON SATURDAY, WITH LOCALLY HEAVY
RAINS POSSIBLE AND ITS ASSOCIATED FLOOD. PLEASE SEE FLOOD WATCH FOR
ADDITIONAL DETAILS. THE RISK FOR SEVERE WEATHER WILL REMAIN SMALL
AND MAINLY FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR
FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/LAWSON

In the hours before

Local storm report, Apr 23, 5:53 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             HESSTON                 38.14N 97.43W
04/23/2004  0.75 INCH        HARVEY             KS   LAW ENFORCEMENT

&&

LAWSON
Local storm report, Apr 23, 6:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             3 S WINFIELD            37.23N 96.97W
04/23/2004  0.75 INCH        COWLEY             KS   LAW ENFORCEMENT

&&

LAWSON
Local storm report, Apr 23, 6:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             3 S ARKANSAS CITY       37.03N 97.04W
04/23/2004  0.75 INCH        COWLEY             KS   EMERGENCY MNGR

&&

COX
Local storm report, Apr 23, 6:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 S ARKANSAS CITY       37.03N 97.04W
04/23/2004  1.00 INCH        COWLEY             KS   EMERGENCY MNGR

&&

COX
Local storm report, Apr 23, 6:43 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     10 E ARKANSAS CITY      37.07N 96.86W
04/23/2004  60 MPH           COWLEY             KS   TRAINED SPOTTER

&&

COX
Local storm report, Apr 23, 6:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             5 E ARKANSAS CITY       37.07N 96.95W
04/23/2004  0.88 INCH        COWLEY             KS   EMERGENCY MNGR

&&

COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:31 AM CDTSevere Thunderstorm WarningICTHarper59 min
Apr 23, 7:41 AM CDTSevere Thunderstorm WarningICTSumner64 min
Apr 23, 7:50 AM CDTSevere Thunderstorm WarningICTKingman55 min
Apr 23, 8:38 AM CDTSevere Thunderstorm WarningICTSumner52 min
Apr 23, 8:50 AM CDTSevere Thunderstorm WarningICTCowley55 min
Apr 23, 9:36 AM CDTSevere Thunderstorm WarningICTSedgwick54 min
Apr 23, 9:42 AM CDTSevere Thunderstorm WarningICTCowley33 min
Apr 23, 9:55 AM CDTSevere Thunderstorm WarningICTNeosho, Wilson65 min
Apr 23, 10:02 AM CDTSevere Thunderstorm WarningICTElk58 min
Apr 23, 10:07 AM CDTSevere Thunderstorm WarningICTHarper53 min
Apr 23, 10:16 AM CDTSevere Thunderstorm WarningICTChautauqua59 min
Apr 23, 10:19 AM CDTSevere Thunderstorm WarningICTButler56 min
Apr 23, 10:33 AM CDTSevere Thunderstorm WarningICTSedgwick57 min
Apr 23, 10:42 AM CDTSevere Thunderstorm WarningICTKingman63 min
Apr 23, 10:49 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner71 min
Apr 23, 10:55 AM CDTSevere Thunderstorm WarningICTElk50 min
Apr 23, 11:36 AM CDTSevere Thunderstorm WarningICTButler, Cowley69 min
Apr 23, 11:58 AM CDTSevere Thunderstorm WarningICTSedgwick32 min
Apr 23, 12:10 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk65 min
Apr 23, 12:23 PM CDTSevere Thunderstorm WarningICTGreenwood67 min
Apr 23, 12:45 PM CDTFlash Flood WarningICTChautauqua, Elk6 hr
Apr 23, 12:50 PM CDTSevere Thunderstorm WarningICTWilson55 min
Apr 23, 5:11 PM CDTSevere Thunderstorm WarningICTSumner64 min
Apr 23, 6:17 PM CDTSevere Thunderstorm WarningICTCowley58 min
Apr 23, 6:22 PM CDTFlash Flood WarningICTCowley, Sumner5 hr
Apr 23, 6:27 PM CDTSevere Thunderstorm WarningICTSumner63 min

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.